MAUDE Adverse Event Report: DAVOL INC., SUB. C.R. BARD, INC. MODIFIED KUGEL PATCH; SURGICAL MESH

DAVOL INC., SUB. C.R. BARD, INC. MODIFIED KUGEL PATCH; SURGICAL MESH
Catalog Number 0115808
Medical Device Problem Codes Defective Device (2588); Material Deformation (2976); Patient Device Interaction Problem (4001)
Health Effect - Clinical Codes Abdominal Pain (1685); Pain (1994); Injury (2348); Disability (2371)
Date of Event 06/28/2010
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Currently, it is unknown to what extent the device may have caused or contributed to the reported event.The information provided alleges that the patient "was found to have exposed mesh that had come apart" and underwent an open mesh removal procedure; however, medical records are not available at this time and no sample has been returned for evaluation.No lot number has been provided; therefore a review of the manufacturing records is not possible at this time.Based on the limited information provided at this time, no conclusions can be made.Should additional information be provided a supplemental emdr will be submitted.The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.Not returned.
 
Event or Problem Description
The following was alleged by the patient's attorney: on (b)(6) 2010: the patient underwent open left inguinal hernia repair.The patient's hernia was repaired with a bard/davol small circle l7.5cm modified kugel patch, product code 0115808.On (b)(6) 2010: the patient presented to the hospital with complaints of left groin pain and was found to have exposed mesh that had come apart and underwent an open mesh removal procedure.As alleged the patient was seriously and permanently injured and has suffered and will continue to suffer physical pain due to the alleged defective kugel patch.
 
Event or Problem Description
The following was alleged by the patient's attorney: (b)(6) 2010: the patient underwent open left inguinal hernia repair.The patient's hernia was repaired with a bard/davol small circle l7.5cm modified kugel patch, product code 0115808.(b)(6) 2010: the patient presented to the hospital with complaints of left groin pain and was found to have exposed mesh that had come apart and underwent an open mesh removal procedure.As alleged the patient was seriously and permanently injured and has suffered and will continue to suffer physical pain due to the alleged defective kugel patch.Addendum per additional information provided: (b)(6) 2010 - patient was diagnosed with left inguinal hernia thereby underwent open repair with the implant of modified kugel patch on (b)(6) 2010.Per operative notes, ¿the hernia sac was identified and circumferentially dissected off medial to epigastric vessels.Cooper's ligament was cleared of fat.The modified kugel hernia patch mesh was used for repair.The circular preperitoneal portion was placed into the preperitoneal space and tacked to copper's ligament with sutures.¿ (b)(6) 2010 - patient was diagnosed with left groin pain.(b)(6) 2010 - patient underwent left inguinal exploration with removal of outer layer of modified kugel patch and division of genitofemoral nerve.Per operative notes, ¿the mesh found lateral to the external oblique fascia was bluntly dissected of superiorly and inferiorly and separated.A nerve-like structure found in the lateral portion of the mesh was divided and then removed.The medial portion of the mesh separated from the pubis.All of the mesh was removed.¿ attorney alleged that the patient had nerve damage and pain.It is also alleged that the patient had foreign body giant cell reaction, chronic groin pain and discomfort thereby underwent pain management.
 
Additional Manufacturer Narrative
Currently, it is unknown to what extent the device may have caused or contributed to the reported event.The information provided alleges that the patient "was found to have exposed mesh that had come apart" and underwent an open mesh removal procedure; however, medical records are not available at this time and no sample has been returned for evaluation.No lot number has been provided; therefore a review of the manufacturing records is not possible at this time.Based on the limited information provided at this time, no conclusions can be made.Addendum: this supplemental emdr is submitted to document additional information provided.Based on the additional information received, there is no change to initial determination, no conclusions can be made.Per medical records review, about 5 months post implant of modified kugel patch, patient was diagnosed with abdominal pain thereby underwent repair with mesh removal.Note: section a through f - the information provided by bd represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.

Brand Name
MODIFIED KUGEL PATCH
Common Device Name
SURGICAL MESH
Manufacturer (Section D)
DAVOL INC., SUB. C.R. BARD, INC.
100 crossings blvd.
warwick RI 02886
Manufacturer (Section G)
BARD SHANNON LIMITED 3005636544
san geronimo industrial park
lot #1, road #3, km 79.7
humacao PR 00791
Manufacturer Contact
andrew topoulos
100 crossings blvd.
warwick, RI 02886
4018258495
MDR Report Key7278396
Report Number1213643-2018-00314
Device Sequence Number14028705
Product Code FTL
UDI-Device Identifier00801741030789
UDI-Public(01)00801741030789
Combination Product (Y/N)N
Initial Reporter StateRI
Initial Reporter CountryUS
PMA/510(K) Number
K963141
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2010
Device Explanted Year2010
Reporter Type Manufacturer
Report Source Other,Consumer
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 09/17/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number0115808
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/29/2018
Supplement Date Received by Manufacturer09/09/2024
Initial Report FDA Received Date02/16/2018
Supplement Report FDA Received Date09/17/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Disability; Required Intervention;
Patient Age34 YR
Patient SexMale
Patient Weight76 KG